Utah, 2008

Winter Weather in Utah, January 31, 2008

January 31, 2008 · NWS GJT · 2 events in 2 counties and zones

A series of upper level disturbances in moist westerly flow moved across eastern Utah resulting in significant snowfall and strong winds for much of the high country.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of upper level disturbances in moist westerly flow moved across eastern Utah resulting in significant snowfall and strong winds for much of the high country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 3:22 AM MST, 5 hours 38 minutes earlier.

Area forecast discussion, Jan 31, 3:22 AM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
322 AM MST THU JAN 31 2008

...ANOTHER ROUND OF SNOW FOR THE MOUNTAINS OF EASTERN UTAH AND
WESTERN COLORADO STARTING LATER THIS EVENING...

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SHORT WAVE RIDGE TRACKS OVER EASTERN UT AND WESTERN CO TODAY AND
KEEPS POPS AT A MIN. COLD NIGHT OVERNIGHT AND TEMPS WILL HAVE A HARD
TIME RECOVERING ESPECIALLY IN THE VALLEY LOCATIONS AS THE RIDGE
BRINGS SLIGHTLY MORE STABLE AIRMASS OVERHEAD. THIS BREAK IS SHORT
LIVED AS THE FIRST PART OF THE NEXT SYSTEM NOSES INTO NORTHEAST UT
AND NORTHWESTERN CO JET SKIRTS THE NORTHERN TIER OF THE CWA LATER
TODAY AND THEN THE UPPER LEVEL JET SHIFTS TO THE SOUTH OVERNIGHT.
MID TO UPPER FLOW STAYS WESTERLY WITH SHORT DURATIONS OF A SOUTHERN
COMPONENT AS THE MULTIPLE WAVES TRACK OVERHEAD. SNOW WILL START
THIS EVENING AND INCREASE IN COVERAGE AND INTENSITY MAINLY OVER THE
NORTHERN PORTION OF THE FORECAST AREA. THE MULTIPLE SMALL WAVES
WILL BRING PAC MOISTURE AND ENOUGH INSTABILITY TO KEEP SNOWFALL
AMOUNTS IN THE ADVISORY CATEGORY THROUGH THE EVENING ON FRIDAY WITH
THE WEST FACING SLOPES BEING FAVORED. WILL ISSUE AN ADVISORY FOR THE
NORTHERN MOUNTAINS OF EASTERN UT AND WESTERN CO ALONG WITH THE
CENTRAL AND UPPER YAMPA RIVER VALLEY. THE ELKHEAD AND PARK MOUNTAINS
WILL BE FAVORED FOR THIS FLOW ALONG WITH PORTIONS OF THE UPPER YAMPA
VALLEY SO LOCALLY HEAVIER AMOUNTS CAN BE EXPECTED. THE FOCUS SHIFTS
TO THE SOUTH LATE FRIDAY AND BEYOND AS THE JET SAGS...SO WILL LEAVE
THIS AREA FOR THE NEXT SHIFT TO FINE TUNE TIMING AND AMOUNTS AND WHAT
HIGHLIGHTS MAY BE NEEDED.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
BROAD TROUGH WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH EARLY
NEXT WEEK AS A SERIES OF PACIFIC SHRTWVS ROLL THROUGH THE FORECAST
AREA. ABUNDANT PACIFIC MOISTURE COMBINED WITH FAVORABLE OROGRAPHIC
FLOW AND OCCASIONAL UPPER LEVEL SUPPORT FROM PASSING WAVES WILL
KEEP SNOW FALLING OVER THE HIGH COUNTRY THROUGH EARLY NEXT WEEK. A
FEW BREAKS WILL OCCUR BETWEEN SYSTEMS...ALTHOUGH THEY WILL BE SHORT-
LIVED. WILL CONTINUE TO CARRY FAIRLY HIGH POPS EACH DAY THROUGH
MONDAY...WITH TEMPS RUNNING BELOW SEASONAL NORMS THROUGH THE
PERIOD. DUE TO THE PROLONGED PERIOD OF SNOWFALL...SEVERAL MOUNTAIN
LOCALES WILL SEE IMPRESSIVE SNOW AMOUNTS OVER A 3 TO 4 DAY PERIOD.
ADDITIONAL WINTER HIGHLIGHTS WILL BE LIKELY AS WE MOVE THROUGH THE
WEEKEND.

TUESDAY AND WEDNESDAY...TUESDAY APPEARS TO BE THE ONLY DOWN DAY. A
SHORTWAVE RIDGE MOVES OVER THE AREA BRINGING DRIER CONDITIONS...THEN
ANOTHER TROUGH MOVES IN FROM THE NW WEDNESDAY.

&&

.AVIATION...
VFR CONDITIONS WILL BE IN PLACE TODAY. CONDITIONS START TO TAKE
ANOTHER DOWNTURN TONIGHT AND FRIDAY AS LOW CIGS AND VSBYS RETURN
WITH SNOWFALL REDEVELOPING OVER MUCH OF THE AREA AFTER MIDNIGHT
TONIGHT. EXPECT A RETURN TO WIDESPREAD MVFR TO IFR CONDITIONS
WHICH WILL LINGER THROUGH THE DAY FRIDAY. UNSETTLED WEATHER WILL
REMAIN IN PLACE ACROSS EASTERN UTAH AND WESTERN COLORADO THROUGH
THIS WEEKEND.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FOR THE NORTHERN AND CENTRAL
        MOUNTAINS AND PORTIONS OF NORTHWEST COLORADO FROM MIDNIGHT
        TONIGHT THROUGH MIDNIGHT FRIDAY NIGHT...INCLUDING ZONES
        2/3/4/5/9/10/12/13.
.UT...SNOW AND BLOWING SNOW ADVISORY FOR THE EASTERN UINTA
        MOUNTAINS FROM MIDNIGHT TODAY TO MIDNIGHT FRIDAY NIGHT...
        INCLUDING ZONE 23.

SHORT TERM...AS
LONG TERM....JDC
AVIATION.....JDC
Hazardous weather outlook, Jan 31, 4:44 AM MST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
444 AM MST THU JAN 31 2008

COZ001>014-017>023-UTZ022>025-027>029-011230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
444 AM MST THU JAN 31 2008

...SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL
MIDNIGHT FRIDAY NIGHT FOR THE NORTHERN AND CENTRAL MOUNTAINS IN
WESTERN COLORADO...PORTIONS OF THE NORTHWEST PLATEAU INCLUDING
CRAIG...MEEKER AND STEAMBOAT SPRINGS...AND FOR THE EASTERN UINTA
MOUNTAINS IN NORTHEAST UTAH...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SNOW AND BLOWING SNOW STARTING LATER TONIGHT
ESPECIALLY OVER THE NORTH AND CENTRAL MOUNTAINS OF WESTERN COLORADO
AND NORTHEASTERN UTAH. WEST WINDS WILL CAUSE THE HEAVIEST SNOW TO
FALL ON WEST FACING SLOPES. LOCALLY HEAVY SNOW IS EXPECTED OVER THE
PARK RANGE NEAR STEAMBOAT SPRINGS. ROADS THROUGH THESE MOUNTAINS WILL
BE ICY AND SNOWPACKED...WITH VISIBILITY FREQUENTLY LESS THAN 1 MILE
IN BLOWING SNOW.

FOR DETAILS AND THE LATEST UPDATES ON THIS LATEST WINTER STORM...GO
TO THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT
WEATHER.GOV/GJT

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF SNOW WILL CONTINUE OVER THE MOUNTAINS OF WESTERN
COLORADO AND NORTHEAST UTAH THROUGH FRIDAY NIGHT. LOCALLY HEAVY
SNOW IS EXPECTED OVER THE PARK RANGE NEAR STEAMBOAT SPRINGS. IN
ADDITION...GUSTY WEST WINDS FROM 15 TO 30 MPH WILL CREATE AREAS OF
BLOWING AND DRIFTING SNOW. THE SNOW WILL DECREASE EARLY SATURDAY.

ANOTHER STORM WILL BRING MORE SNOW TO THE REGION SATURDAY NIGHT
THROUGH MONDAY...WITH HEAVY SNOWFALL AGAIN POSSIBLE FOR THE WESTERN
COLORADO MOUNTAINS.

DRIER CONDITIONS ARRIVE ON TUESDAY...WITH YET ANOTHER STORM
MOVING INTO THE REGION NEXT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN GRAND JUNCTION.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 31, 9:00 AM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall of 5 to 8 inches occurred above 8000 feet by storms end while wind gusts of 20 to 30 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.

Winter Weather, Tavaputs Plateau

When
January 31, 10:00 AM MST to 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred by storms end while wind gusts of 25 to 50 mph buffeted the area. For a continuation on this event see the February 2008 Storm Data publication.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2008Every state in 2008This day in weather historyWarnings in Utah, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75100, 75102.